Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 90, NWS JSJ

August 14, 2024

NWS JSJ issued this flash flood warning at Aug 14, 2024, 3:35 PM CDT. It was in force for 104 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2024, 3:35 PM CDT (20:35 UTC)
Expired
Aug 14, 2024, 5:19 PM CDT
In force
104 min
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 25 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

435 
WGCA52 TJSJ 142035
FFWSJU
PRC029-031-063-077-087-129-142230-
/O.NEW.TJSJ.FF.W.0090.240814T2035Z-240814T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
435 PM AST Wed Aug 14 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Canovanas County in Puerto Rico...
  Carolina County in Puerto Rico...
  Gurabo County in Puerto Rico...
  Juncos County in Puerto Rico...
  Loiza County in Puerto Rico...
  Northeastern San Lorenzo County in Puerto Rico...

* Until 630 PM AST.

* At 435 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts up to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1823 6601 1828 6601 1829 6603 1830 6603
      1831 6597 1829 6594 1831 6594 1837 6599
      1846 6595 1846 6589 1845 6587 1841 6590
      1841 6587 1829 6587 1827 6584 1820 6590
      1812 6594 1813 6601 1822 6600

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DS
1 follow-up statement
911 
WGCA72 TJSJ 142219
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
619 PM AST Wed Aug 14 2024

PRC029-031-063-077-087-129-142229-
/O.CAN.TJSJ.FF.W.0090.000000T0000Z-240814T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Canovanas PR-Carolina PR-Gurabo PR-Juncos PR-Loiza PR-San Lorenzo
PR-
619 PM AST Wed Aug 14 2024

...FLASH FLOOD WARNING IS CANCELLED FOR CANOVANAS, CAROLINA, GURABO, 
JUNCOS, LOIZA AND NORTHEASTERN SAN LORENZO COUNTIES...

The heavy rain has ended. Please continue to heed remaining road 
closures.

A Flash Flood Watch remains in effect until 800 AM AST Thursday for  
Puerto Rico and the Virgin Islands.

&&

LAT...LON 1823 6601 1828 6601 1829 6603 1830 6603
      1831 6597 1829 6594 1831 6594 1837 6599
      1846 6595 1846 6589 1845 6587 1841 6590
      1841 6587 1829 6587 1827 6584 1820 6590
      1812 6594 1813 6601 1822 6600

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:02 PM CDT, 33 minutes earlier.

Area forecast discussion, Aug 14, 3:02 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
402 PM AST Wed Aug 14 2024

.SYNOPSIS...At 2 PM AST Tropical Storm Ernesto was 225 miles
northwest of San Juan and moving northwest at 16 mph. The tail of
Ernesto is pulling across western Puerto Rico and our western
Atlantic waters with scattered showers elsewhere. Some
thunderstorms linger. Conditions will improve but southerly flow
will cause excessive heat into the weekend. Moisture will return
to normal or slightly above normal levels beginning on Friday.

&&

.SHORT TERM...Tonight through Friday...

Tropical storm Ernesto will continue to be the dominant influence
on the weather through Thursday. The tail of Ernesto will pull
across western Puerto Rico and the local western Atlantic waters
this evening, but the GFS shows moisture retreating with the storm
to the north northwest except for isolated convection later
tonight and Thursday. Moisture at 850 mb drops off rapidly tonight
and at higher levels on Thursday. Considerable drying will be
seen on Friday up through 300 mb. As the convergence into TS
Ernesto moves with the storm to the northwest, a ridge from the
surface to 700 mb will move in over the area to reinforce drying
and subsidence. This will also greatly decrease the amount of
rainfall expected Thursday and Friday. At upper levels a very weak
ridge of high pressure will develop over and just north of the
area between TS Ernesto and another low pressure currently
negatively tilted over 52 west longitude to our east.

.LONG TERM...Saturday through Thursday...

A surface high ridging over the area and the northeastern
Caribbean on Saturday will shift northwest into the Bahama Islands
by Monday from a quasi stationary high over the Azores. An
easterly wave near 35 west on Saturday will move toward the area
to about 55 west on Tuesday. At this time it is not carrying a
significant amount of additional moisture and will travel well
south of Puerto Rico. Better moisture will move into the area
behind a weaker wave closely following that will bring showers to
the area. Since precipitable water values will continue during the
long-term period in the range of 1.4 to 2.0 inches and flow will
be mostly southeast over the weekend and turning more easterly
during the week, a more typical weather patter will prevail for
Puerto Rico and the U.S. Virgin Islands with bands of better
moisture even if excessive heat persists early in the period.
This will mean early morning showers in eastern Puerto Rico
followed by afternoon showers and thunderstorms in western and
interior parts of the island. For the U.S. Virgin Islands only
isolated to scattered showers are expected with limited amounts of
rainfall occurring. Some lines of convection are likely during
this period extending with the flow to the west northwest or west
of Culebra, Vieques and the U.S. Virgin Islands.

&&

.AVIATION...

(18z)

IFR/MVFR conditions are forecast to prevail across TJBQ until at
least 14/21z as the rainbands from Hurricane Ernesto move out. For
the rest of the PR TAF sites, mainly VFR conds, at times MVFR, will
prevail with brief SHRA/TSRA and low CIG thru 14/22z, while USVI TAF
sites can expect mostly VFR conds with VCSH.  Mostly VFR conds for
all TAF sites aft 15/00Z. Winds will remain mainly from the S-SE up
to 15 knots and gusty winds up to 28 kts, a more SE wind flow is
forecast at around 15/03Z.

&&

.MARINE...Hazardous seas will slowly retreat with TS Ernesto and
small craft advisories are not expected after Thursday at 6 PM
AST through Thursday of next week. Nevertheless subsiding swell
from TS Ernesto will continue to arrive in the local area now
through Tuesday. Showers and thunderstorms will continue--
especially in the northern waters--through Thursday also with
diminishing frequency.

&&

.BEACH FORECAST...Rip current risk will remain moderate to high
over all beaches tonight and moderate on Thursday. Due to the
swell returning from TS Ernesto, which is forecast to become a
hurricane in the next 24 hours, the rip current risk over the
weekend will remain moderate on some northern beaches on Friday.

&&

.HYDROLOGY...Many rivers across Puerto Rico are in flood stage and
some in western Puerto Rico will rise further. The Flash Flood
watch has been extended through 8 AM AST. All rivers, if they
have not done so by now, should crest soon or overnight.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Coastal Flood Advisory until 6 PM AST this evening for
     PRZ001>003-012-013.

     Flood Watch through Thursday morning for PRZ001>013.

     High Rip Current Risk through late tonight for PRZ001>003-005-
     008-010-012-013.

     High Surf Advisory until 6 PM AST this evening for PRZ001>003-
     005-008-012-013.

VI...Coastal Flood Advisory until 6 PM AST this evening for VIZ001-
     002.

     Flood Watch through Thursday morning for VIZ001-002.

     High Rip Current Risk through late tonight for VIZ001-002.

     High Surf Advisory until 6 PM AST this evening for VIZ001-002.

AM...Tropical Storm Warning for AMZ711.

     Small Craft Advisory until 8 AM AST Thursday for AMZ711.

     Small Craft Advisory until 8 AM AST Thursday for AMZ712-716-723-
     726-733-735-741-742-745.

&&

SHORT TERM/MARINE...WS
LONG TERM....WS
AVIATION...CVB
TROPICAL...OM
PUBLIC...ERG/DS/RVT/MMC
UPPER AIR...RVT/GRS
Hazardous weather outlook, Aug 14, 3:22 PM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
422 PM AST Wed Aug 14 2024

AMZ711>745-PRZ001>013-152030-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
422 PM AST Wed Aug 14 2024

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Tonight

.Lightning...Isolated to scattered thunderstorms are possible. Be
aware of thunderstorms in your area and be prepared to take
shelter.

.Excessive Rainfall...Life-threatening flash flooding entering
structures and cutting off neighborhoods, especially in flood
prone areas.

.Wind...Windy conditions. Outdoor items could blow around or be
damaged. Trees in saturated soils may fall.

.Marine Conditions...Tropical storm warning across the outer
Atlantic waters: Seas equal or greater than 10 feet. Dangerous
conditions for small craft elsewhere.

.Rip Currents...There is a high risk of life-threatening rip
currents in the surf zone at all beaches except on the southwest
and south central coasts where the risk will be moderate.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and seas will subside tonight and Thursday. There will be a
limited risk of excessive rainfall in western Puerto Rico Friday
and Sunday. Excessive heat in some lower elevations is expected
each day. The risk of rip currents will continue at some beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-152030-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
422 PM AST Wed Aug 14 2024

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Tonight

.Lightning...Isolated thunderstorms possible across the U.S.
Virgin Islands and the surrounding waters. Be aware of
thunderstorms in your area and be prepared to take shelter.

.Excessive Rainfall...Flooding of urban areas, roads, guts, and
washes. Isolated flash floods possible.

.Wind...Windy conditions. Outdoor items could blow around or be
damaged.

.Marine Conditions...Seas equal or greater than 10 feet across
the outer Atlantic waters. Dangerous conditions for small craft
elsewhere.

.Rip Currents...Life-threatening rip currents are likely in the
surf zone.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Excessive heat is expected each day--warmest in Saint Croix. Some
hazardous seas west of Saint Croix are possible Thursday. There
is a moderate risk of rip currents on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

Snell

In the hours before

Local storm report, Aug 14, 2:21 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
321 PM AST Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Flash Flood      3 NW Barahona           18.38N 66.48W
08/14/2024                   Manati             PR   Emergency Mngr

            The emergency manager reported that road
            6685 in Manati near K-feina Coffee Shop is
            closed due to the river being out of its
            bank.

&&

MMC
Local storm report, Aug 14, 2:27 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
327 PM AST Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     Tropical Cyclone 1 N Campo Rico          18.35N 65.90W
08/14/2024                   Canovanas          PR   911 Call Center

            911 Call Center reported a fallen tree at
            PR-185 obstructing the road. The report also
            said that electrical post was down.

&&

CVB
Local storm report, Aug 14, 2:32 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
332 PM AST Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Flash Flood      1 W Manati              18.43N 66.50W
08/14/2024                   Manati             PR   Emergency Mngr

            The emergency manager reported that Sector
            California (a residential area near PR-2) is
            being affected by flooding, and the river is
            out of its bank. Currently, families are
            being rescued from their houses.

&&

MMC
Local storm report, Aug 14, 2:38 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
338 PM AST Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     Flash Flood      2 WSW Capitanejo        18.01N 66.56W
08/14/2024                   Ponce              PR   911 Call Center

            911 Call Center reported that a person was
            holding into a post due to flash flooding in
            PR-1, by Tiendita Holsum.

&&

CVB
Local storm report, Aug 14, 3:24 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
424 PM AST Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     Flood            2 E Potala Pastillo     17.99N 66.46W
08/14/2024                   Juana Diaz         PR   911 Call Center

            911 Call Center reported that PR-1 was
            flooded right by Motel Mar Bella. However,
            it was not impassable.

&&

CVB
Special weather statement, Aug 14, 3:27 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service San Juan PR
427 PM AST Wed Aug 14 2024

PRZ001-004-142100-
San Juan and Vicinity PR-Eastern Interior PR-
427 PM AST Wed Aug 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SAN JUAN...AGUAS
BUENAS...GUAYNABO AND BAYAMON THROUGH 500 PM AST...

At 426 PM AST, Doppler radar was tracking a strong thunderstorm near
San Juan, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 1823 6609 1825 6619 1843 6614 1842 6602
TIME...MOT...LOC 2026Z 196DEG 65KT 1845 6607

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 11:20 PM CDTFlash Flood WarningJSJ11 hr
Aug 14, 12:48 AM CDTFlash Flood WarningJSJ12 hr
Aug 14, 1:06 AM CDTAreal Flood WarningJSJ8 hr
Aug 14, 2:21 AM CDTFlash Flood WarningJSJ11 hr
Aug 14, 3:41 AM CDTFlash Flood WarningJSJ9 hr
Aug 14, 4:07 AM CDTFlash Flood WarningJSJ10 hr
Aug 14, 4:28 AM CDTFlash Flood WarningJSJ9 hr
Aug 14, 5:11 AM CDTFlash Flood WarningJSJ6 hr
Aug 14, 5:31 AM CDTFlash Flood WarningJSJ5 hr
Aug 14, 6:39 AM CDTFlash Flood WarningJSJ10 hr
Aug 14, 7:23 AM CDTFlash Flood WarningJSJ8 hr
Aug 14, 9:00 AM CDTFlash Flood WarningJSJ6 hr
Aug 14, 9:49 AM CDTFlash Flood Warning Considerable damage threatJSJ9 hr
Aug 14, 10:03 AM CDTFlash Flood Warning Considerable damage threatJSJ5 hr
Aug 14, 10:40 AM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
Aug 14, 1:24 PM CDTSmall Craft AdvisoryJSJ20 hr
Aug 14, 2:31 PM CDTAreal Flood WarningJSJ40 hr
Aug 14, 3:01 PM CDTAreal Flood WarningJSJ40 hr
Aug 14, 3:12 PM CDTFlash Flood Warning Considerable damage threatJSJ2 hr
Aug 14, 3:27 PM CDTSpecial Weather StatementJSJ33 min
Aug 14, 3:40 PM CDTAreal Flood WarningJSJ8 hr
Aug 14, 3:52 PM CDTAreal Flood WarningJSJ8 hr
Aug 14, 4:29 PM CDTAreal Flood WarningJSJ9 hr
Aug 14, 6:32 PM CDTAreal Flood WarningJSJ15 hr
Aug 14, 6:41 PM CDTAreal Flood WarningJSJ6 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.